Virginia, 2002

Flash Flooding and Hail in Virginia, July 3, 2002

July 3, 2002 · NWS RNK · 34 events in 16 counties and zones

Thunderstorm winds downed trees in Paint Bank, Pulaski, 2 miles south of New Castle, large tree limbs and power lines 1 miles northwest of Lick Run, and large tree limbs in Martinsvile Heavy thunderstorm rains caused flash flooding in Pembroke, 2 miles west of Staffordsville, Tazewell, downtown Blacksburg and on the Campus of Virginia Tech in Blacksburg.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 3rd produced damaging winds, flash flooding, and hail up to 1 inch in diameter.Thunderstorm winds downed trees in Paint Bank, Pulaski, 2 miles south of New Castle, large tree limbs and power lines 1 miles northwest of Lick Run, and large tree limbs in Martinsvile Heavy thunderstorm rains caused flash flooding in Pembroke, 2 miles west of Staffordsville, Tazewell, downtown Blacksburg and on the Campus of Virginia Tech in Blacksburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 9:50 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 3, 9:50 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1050 AM EDT WED JUL 3 2002

HAVE A SENSE THAT SINCE THE MTNS SAW ALMOST ALL THE ACTION
YDAY...THE EAST WILL SEE MORE TODAY.

MESOETA WANTS TO DEVELOP CONVECTION ON SFC TROF OFF THE NJ COAST
THIS MORNING AND PUSH IT WEST INTO THE FA LATE TODAY...ALTHOUGH IT
WANTED TO GET IT STARTED TOO EARLY...WHICH HURTS ITS CREDIBILITY.
HOWEVER WV DOES SHOW A S/WV PUSHING INTO THE JERSEY COAST WITH A
WEAK BNDRY SHOWING UP ON VISIBLE OFF THE DELMARVA.  MODIFIED CAPES
ACROSS NE VA THIS AFTN COULD BE AS HIGH AS 4500-5000...WHERE ATMOS
DID NOT GET WORKED OVER AT ALL YDAY.  SO IF CONVECTION DEVELOPS TO
OUR NE...STEERING FLOW WOULD LIKELY TRACK IT IN THIS DIRECTION.  SO
WILL BUMP EASTERN POPS UP A NOTCH.

WILL ALSO RAISE TEMPS A LTL.  WILL UPDATE SPS HIGHLIGHTING THE HEAT
IN THE EAST.

*******************
PREVIOUS DISCUSSION
*******************

A SIMILAR DAY TO YESTERDAY EXPECTED FOR TODAY...ALTHOUGH CONVECTION
WILL NOT BE QUITE AS WIDESPREAD.

UPPER RIDGE DISPLACED A BIT TO THE NORTH...WITH WEAK IMPULSES
FORECAST TO ROTATE SOUTHWESTWARD DOWN EAST SIDE.  STRONGEST VORT MAX
SEEN ON WV IMAGERY SOUTH OF CAPE COD AND TRACKING SOUTHWEST.  THIS
FEATURE LIKELY TO INFLUENCE CONVECTION ACROSS THE EASTERN HALF OF
THE CWA FROM LATE AFTERNOON INTO THE EVENING AS IT CONTINUES TO
SLIDE UNDER THE UPPER RIDGE.  BUFR CAPES RANGING 2K-3K J/KG...
SIMILAR TO YESTERDAY.  SPC HAS MUCH OF THE FA OUTLOOKED AND THIS
SEEMS REASONABLE AFTER ISSUING 30+ WARNINGS TUESDAY.

TONIGHT ATMOS STABILIZES AFTER LOSS OF HEATING...WITH TSTMS
DISSIPATING BY MIDNIGHT.

FOR THE 4TH...SURFACE TROUGH APPEARS TO BE TRYING TO SET UP A BIT
FARTHER TO THE EAST...AND SYNOPTIC SCALE FORCING APPEARS TO BE LESS
ORGANIZED...BUT WITH UNSTABLE AIRMASS IN PLACE AND POTENTIAL FOR
ADDITIONAL WEAK DISTURBANCES WILL CONTINUE CHC POPS ALL LOCATIONS.

AVN CONTINUES TO BRING FRONT SOUTHWARD INTO THE FA ON FRIDAY.
CANADIAN UPPER LOW MAY BE OVERDONE...BUT 1028 HIGH SHOULD BE
SUFFICIENT TO AT LEAST FORCE THE FRONT INTO THE FA.  CURRENT
FORECAST IS DRY...BUT AFTER SOME DISCUSSION WITH SURROUNDING OFFICES
I WILL ADD 30 POPS TO THE SOUTHERN THIRD OF THE FA FOR THE AFTERNOON
AND EVENING.

TEMPWISE HAVE GONE CLOSER TO FWC NUMBERS AS AVN MOS CONTINUES TO RUN
ON THE COOL SIDE WITH MAXES.

FCSTID = 08
ROA   92  70  93  70 /  20  20  20  20
LYH   94  69  93  69 /  20  20  20  20
DAN   95  73  94  72 /  20  20  20  20
BLF   83  67  82  67 /  40  20  30  20
LWB   82  61  81  62 /  30  20  30  20
BCB   87  66  87  66 /  40  30  40  30
TNB   86  65  85  65 /  40  30  40  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

NOGUEIRA

In the hours before

Local storm report, Jul 3, 10:45 AM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

256 PM     SINKS GROVE               WV   0.75 INCH HAIL
07/02/02   MONROE

330 PM     KELLYSVILLE               WV   1.00 INCH HAIL
07/02/02   MERCER

430 PM                               NC   WIND DAMAGE
07/02/02   ALLEGHANY                      TREES BLOWN DOWN ACROSS
                                          THE COUNTY.

435 PM                               NC   0.75 INCH HAIL
07/02/02   ALLEGHANY

445 PM     CEDAR CREEK               VA   1.00 INCH HAIL
07/02/02   BATH

500 PM     8W BYLLESBY               VA   WIND DAMAGE
07/02/02   CARROLL                        TREES DOWN ON STATE RT.
                                          94.

515 PM     MCGRADY                   NC   0.75 INCH HAIL
07/02/02   WILKES

715 PM     HORSE PASTURE             VA   0.75 INCH HAIL
07/02/02   HENRY                          HAIL COVERED THE GROUND.

730 PM     DEEP GAP                  NC   WIND DAMAGE
07/02/02   WATAUGA                        TREES DOWN ON RT. 421.
Local storm report, Jul 3, 10:50 AM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

525 PM     ELLISTON                  VA   0.75 INCH HAIL
07/02/02   MONTGOMERY

545 PM     SHAWSVILLE                VA   1.00 INCH HAIL
07/02/02   MONTGOMERY
Special weather statement, Jul 3, 10:55 AM EST, 2 hours 14 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-032300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT WED JUL 3 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THUNDERSTORMS WILL DEVELOP ONCE AGAIN DURING THE MIDDAY AND
AFTERNOON ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA
AND NORTHWESTERN NORTH CAROLINA.  AS AN UPPER LEVEL DISTURBANCE
CROSSES THE REGION...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST.  VERY HEAVY RAIN
WILL OCCUR WITH SOME OF THE STORMS.  FLASH FLOODING IS A POSSIBILITY
IN THE HEAVIER RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS
OCCURRED DURING TUESDAY AFTERNOON AND EVENING.

SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON.

NOGUEIRA/JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 hail, 5 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Hail, Carroll

When
July 3, 1:09 PM EST
Where
Carroll County, 3 mi S of Fancy Gap
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.617, -80.700

Hail, Carroll

When
July 3, 1:22 PM EST
Where
Carroll County, Fancy Gap
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.667, -80.700

Hail, Campbell

When
July 3, 1:46 PM EST
Where
Campbell County, Gladys
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.167, -79.083

Hail, Appomattox

When
July 3, 2:05 PM EST
Where
Appomattox County, Spout Spg
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
37.350, -78.917

Hail, Appomattox

When
July 3, 2:10 PM EST
Where
Appomattox County, Appomattox
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -78.833

Hail, Carroll

When
July 3, 2:20 PM EST
Where
Carroll County, Hillsville
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
36.767, -80.733

Hail, Bedford

When
July 3, 2:20 PM EST
Where
Bedford County, Huddleston
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.167, -79.483

Hail, Appomattox

When
July 3, 2:30 PM EST
Where
Appomattox County, Appomattox
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -78.833

Hail, Botetourt

When
July 3, 3:07 PM EST
Where
Botetourt County, Glen Wilton
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.750, -79.817

Thunderstorm Wind, Botetourt

When
July 3, 3:15 PM EST
Where
Botetourt County, 1 mi NW of Lick Run
Reported by
UNKNOWN
Coordinates
37.783, -79.783

Thunderstorm Wind, Martinsville (C)

When
July 3, 3:18 PM EST
Where
Martinsville (C) County, Martinsville
Reported by
UNKNOWN
Coordinates
36.683, -79.867

Hail, Martinsville (C)

When
July 3, 3:20 PM EST
Where
Martinsville (C) County, Martinsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.683, -79.867

Hail, Pittsylvania

When
July 3, 3:28 PM EST
Where
Pittsylvania County, Dry Fork
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.750, -79.417

Hail, Craig

When
July 3, 3:50 PM EST
Where
Craig County, Paint Bank
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -80.283

Thunderstorm Wind, Craig

When
July 3, 3:50 PM EST
Where
Craig County, Paint Bank
Reported by
TRAINED SPOTTER
Coordinates
37.567, -80.283

Hail, Roanoke

When
July 3, 4:00 PM EST
Where
Roanoke County, 3 mi SW of Glenvar
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -80.183

Hail, Montgomery

When
July 3, 4:10 PM EST
Where
Montgomery County, Blacksburg
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.233, -80.417

Hail, Salem (C)

When
July 3, 4:25 PM EST
Where
Salem (C) County, Salem (C)
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -80.050

Hail, Patrick

When
July 3, 4:30 PM EST
Where
Patrick County, Meadows of Dan
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.733, -80.417

Hail, Montgomery

When
July 3, 4:30 PM EST
Where
Montgomery County, Blacksburg
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.233, -80.417

Thunderstorm Wind, Craig

When
July 3, 4:30 PM EST
Where
Craig County, 2 mi S of New Castle
Reported by
UNKNOWN
Coordinates
37.470, -80.117

Hail, Montgomery

When
July 3, 4:30 PM EST
Where
Montgomery County, Blacksburg
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.233, -80.417

Hail, Tazewell

When
July 3, 4:38 PM EST
Where
Tazewell County, Tazewell
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.117, -81.517

Thunderstorm Wind, Pulaski

When
July 3, 4:40 PM EST
Where
Pulaski County, Pulaski
Reported by
UNKNOWN
Coordinates
37.050, -80.800

Hail, Montgomery

When
July 3, 4:55 PM EST
Where
Montgomery County, Blacksburg
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.233, -80.417

Flash Flood, Montgomery

When
July 3, 4:55 PM EST to 5:45 PM EST
Where
Montgomery County, Blacksburg
Reported by
UNKNOWN
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Hail, Giles

When
July 3, 4:56 PM EST
Where
Giles County, Pembroke
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.317, -80.650

Hail, Tazewell

When
July 3, 5:11 PM EST
Where
Tazewell County, Tazewell
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.117, -81.517

Flash Flood, Montgomery

When
July 3, 5:15 PM EST to 5:45 PM EST
Where
Montgomery County, Blacksburg
Reported by
LAW ENFORCEMENT
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Hail, Pulaski

When
July 3, 5:20 PM EST
Where
Pulaski County, Fairlawn
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.150, -80.600

Flash Flood, Giles

When
July 3, 5:45 PM EST to 6:20 PM EST
Where
Giles County, Pembroke
Reported by
UNKNOWN
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Flash Flood, Tazewell

When
July 3, 5:50 PM EST to 6:45 PM EST
Where
Tazewell County, Tazewell
Reported by
LAW ENFORCEMENT
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Flash Flood, Giles

When
July 3, 5:55 PM EST to 7:00 PM EST
Where
Giles County, 2 mi W of Staffordsville
Reported by
UNKNOWN
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Hail, Floyd

When
July 3, 6:00 PM EST
Where
Floyd County, Indian Vly
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.917, -80.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307761, 5307762, 5307763, 5307764, 5307765, 5307766, 5307839, 5307840, 5307844, 5307845, 5307843, 5307841, 5307842, 5307847, 5307848, 5307849, 5307852, 5307850, 5307851, 5307853, 5307854, 5307855, 5307857, 5307856, 5307859, 5307860, 5307858, 5307863, 5307861, 5307864, 5307865, 5307862, 5307866, 5307846.